EconPapers    
Economics at your fingertips  
 

New testing approaches for mean–variance predictability

Gabriele Fiorentini () and Enrique Sentana ()

Journal of Econometrics, 2021, vol. 222, issue 1, 516-538

Abstract: We propose parametric tests for serial correlation in levels and squares that exploit the non-normality of financial returns. Our tests are robust to distributional misspecification. Furthermore, our mean predictability tests can be robustified against time-varying volatility. Local power analyses confirm their gains over existing methods, while Monte Carlo exercises assess their finite sample reliability. We apply our tests to quarterly returns on the five Fama–French factors for international stocks, whose distributions are mostly symmetric but fat-tailed. Our results highlight noticeable differences across regions and factors and confirm the numerical sensitivity of the usual tests to influential observations.

Keywords: Financial forecasting; Moment tests; Misspecification; Robustness; Volatility (search for similar items in EconPapers)
JEL-codes: C12 C22 G17 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620302049
Full text for ScienceDirect subscribers only

Related works:
Working Paper: New testing approaches for mean-variance predictability (2019) Downloads
Working Paper: New testing approaches for mean-variance predictability (2019) Downloads
Working Paper: New testing approaches for mean-variance predictability (2019) Downloads
Working Paper: New Testing Approaches for Mean-Variance Predictability (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:222:y:2021:i:1:p:516-538

DOI: 10.1016/j.jeconom.2020.07.014

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-09-07
Handle: RePEc:eee:econom:v:222:y:2021:i:1:p:516-538